Texas, 2019Drought in Texas, December 1 to 31, 2019
December 1 to 31, 2019 · NWS BRO · 3 events in 3 counties and zones
Drought stress on ranchlands in Starr, Jim Hogg and Zapata County was maintained through December with little rainfall and mild days with moderate to low relative humidity. Severe (D2) Drought areal coverage remained intact, with a slight expansion of Severe (D2) Drought through north-central Starr County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought stress on ranchlands in Starr, Jim Hogg and Zapata County was maintained through December with little rainfall and mild days with moderate to low relative humidity. Severe (D2) Drought areal coverage remained intact, with a slight expansion of Severe (D2) Drought through north-central Starr County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 30, 11:31 PM CST, 29 minutes earlier.
Area forecast discussion, Nov 30, 11:31 PM CST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1131 PM CST Sat Nov 30 2019
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...MVFR to IFR ceilings expected across the RGV
over the next few hours with patchy fog developing shortly after
midnight and areas of fog expected near daybreak as a cold front
arrives. Dense fog and brief LIFR conditions are possible near the
frontal passage with light and variable winds. Behind the front,
moderate to strong northerly winds arrive by mid morning, lifting
away any fog. VFR ceilings return by Sunday afternoon.
&&
.PREV DISCUSSION... /issued 529 PM CST Sat Nov 30 2019/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...VFR conditions continue into tonight as moderate to
strong southerly winds decrease out ahead of an approaching cold
front. Confidence is increasing in areas of fog developing across
the RGV after midnight tonight until near daybreak, as light and
variable winds combine with increasing low level moisture. At
this time, models favor BRO and HRL over MFE, and any dense fog
may be limited to under 2 hours near the frontal passage,
especially near BRO. MVFR to IFR and possibly brief LIFR
conditions are expected prior to the arrival of the front. Winds
behind the front shift northerly and increase, lifting any
remaining fog fairly quickly into the mid morning, and returning
VFR CIGs by Sunday afternoon.
PREV DISCUSSION... /issued 240 PM CST Sat Nov 30 2019/
SHORT TERM (Now through Sunday night): Warm afternoon
temperatures and mostly sunny skies prevail across Deep South
Texas and the Rio Grande Valley this afternoon. Windy conditions
continue across the extreme southeastern portion of the CWA with
surface observations reporting sustained winds in excess of 25
knots and gusts to 30 or even 40 knots. The current Wind Advisory
is in effect until 4 PM for southern Hidalgo, Cameron and Willacy
Counties. Winds are expected to relent late this afternoon and
evening before the approaching cold front.
A cold front currently draped across Central Texas is making its
way south and is expected to pass through the CWA late
tonight/early tomorrow morning. With only a thin moist layer near
the surface under a deep dry layer, shower activity will be
limited with this frontal passage, confining the slight chance
PoPs to the coastal areas and over the lower south Texas coastal
waters tonight and tomorrow morning. As the wind speeds become
light before the front, models are hinting at some patchy fog late
tonight and early tomorrow morning. Behind the front, cold air
advection will give us a break from the heat and allow
temperatures to be near normal throughout the rest of the short
term. Dry air and high pressure will cause rain chances to
diminish tomorrow behind the front through the rest of the period.
LONG TERM (Monday through Saturday): Few changes were made to
the inherited forecast. Models were in fair to good agreement
leading to good forecast confidence. Near normal temperatures will
prevail on Monday, with a warming trend through Thursday. As
overhead high pressure shifts east, northeast winds will shift to
southeast on Tuesday. This will lead to overnight streamer showers
Tuesday night into Wednesday and Wednesday night into Thursday. A
quickly moving short wave trough will move from over southern
California to over Oklahoma Wednesday through Thursday, with a
weak surface front scooting across north Texas on Thursday. As the
upper trough continues to move east on Thursday, cP air from
Canada will plunge south on the backside, and ahead of a eastward
translating mid level ridge over the Rockies. This will set up a
cold front moving through the CWA Thursday night and out across
the lower Texas coast Friday morning. A line of showers and
embedded thunderstorms will sweep across the waters, catching the
coastal areas in its scope, but activity should be pretty much
over by Friday afternoon, with a new high pressure air mass
settling over the area under mid level ridging aloft. High
temperatures next Saturday should be back down to near normal
values in the lower to mid 70s.
MARINE:
Now through Sunday night: Wave heights of 5.9 feet and winds of
19 knots gusting to 25 knots were reported at Buoy020 at 1:40 PM.
Small Craft Advisories are in effect until 4 PM this afternoon
across the bay and Gulf waters out to 60 nm. Winds and seas are
expected to decrease tonight before the approaching cold front
expected early Sunday morning. SCA conditions will be possible
again tomorrow morning behind the cold front as the northerly flow
increases.
Monday through Thursday night: Lingering moderate to breezy north
to northeast winds and elevated seas on the Gulf in the wake of a
cold front may require an initial small craft advisory early
Monday. However, marine conditions will improve through Monday
night as winds and seas diminish. Light to moderate southeast to
south winds and low to moderate seas will prevail Tuesday through
Thursday night as broad high pressure resides over the Gulf and no
strong synoptic scale inland storms are forecast to significantly
influence the pressure gradient.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Nov 30, 4:10 PM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
410 PM CST Sat Nov 30 2019
TXZ248>257-351-353-012215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
410 PM CST Sat Nov 30 2019
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.
Areas of fog, some possibly dense, may develop after midnight
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An elevated risk of rip currents is possible at the local beaches
Sunday and Monday and again Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-012215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
410 PM CST Sat Nov 30 2019
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
A Small Craft Advisory is in effect the lower Texas bay and Gulf
Waters until 7 PM CST this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Small Craft Advisories are possible for portions or all of the
lower Texas coastal waters Sunday and again on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Jim Hogg
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Severe (D2) Drought conditions prevailed across the western third of Jim Hogg County through the end of December.
Drought, Starr
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Severe (D2) Drought conditions prevailed across the north-central third of Starr County through the end of December.
Drought, Zapata
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Severe (D2) Drought conditions prevailed across the majority of Zapata County through the end of December.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, December 1 to 2, 20191 death · $50,000 · 3 events
- Ice Storm in Maryland, December 1, 201910 injured · 1 event
- Winter Storm and Lakeshore Flood in Wisconsin, December 1, 2019$85,000 · 25 events
- Ice Storm in Michigan, December 1, 2019$110,000 · 3 events
- Debris Flows and Flooding in California, December 1 to 5, 201954 kt wind · 52 events
- Winter Storm in Michigan, December 1, 2019$100,000 · 2 events
- Blizzard and Winter Storm in Nebraska, December 1, 2019$50,000 · 10 events
- Heavy Snow and Winter Weather in New York, December 1 to 3, 201927 events
- Winter Storm and Winter Weather in Vermont, December 1 to 2, 2019$30,000 · 3 events
- Winter Storm in South Dakota, December 1, 201924 events
- Winter Storm and Winter Weather in South Dakota, December 1, 201922 events
- Debris Flow and Heavy Snow in California, December 1 to 3, 201920 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869956, 869957, 869958.